Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
When we hear, sound waves travel through the ear into the cochlea, our hearing organ in the inner ear. The cochlea is lined with thousands of tiny sound-sensing cells called hair cells. These hair cells change the sound waves into electrical signals. The hearing nerve then sends these electrical signals to the hearing part of the brain, which analyses them and recognises them as sound.
In Canada, the level of funding or engagement towards tackling the problem of tinnitus is comparably minimal. But with recent headlines about the effects of tinnitus on those in police forces2 and frustration among veterans, this may change. Because of the progress made in tinnitus treatment and management research – including work done right here in Canada – the time is right to offer tinnitus sufferers effective options and the support they need. While many with tinnitus are not yet aware that there are ways to reduce or manage the constant ringing, hissing or buzzing in their ears, as more health care professionals make effective options available, word will spread. In time, tinnitus and its impact on quality of life can be reduced.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.